Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Dodge City, KS

June 29, 2000Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2000, 8:39 PM CDT for Trego County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2000, 8:39 PM CDT (01:39 UTC)
Expired
Jun 29, 2000, 9:45 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 29, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KDDC 300140
SVRDDC
KSC195-300245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 838 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF COLLYER
  TO 11 MILES NORTHWEST OF COLLYER...OR ALONG A LINE EXTENDING FROM 5
  MILES NORTHWEST OF SAINT PETER TO 5 MILES EAST OF PARK...MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  COLLYER AT 850 PM CDT.
  VODA AT 900 PM CDT.
  WAKEENEY AT 910 PM CDT.
  TREGO CENTER...5 MILES SOUTHWEST OF OGALLAH AT 920 PM CDT.   
  CEDAR BLUFF AT 935 PM CDT.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS.

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 3:28 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT THU JUN 29 2000

FORECAST CHALLENGES TONIGHT ARE AREAL EXTENT OF THUNDERSTORMS AND
CHANCE OF SEVERE. THEN HIGH TEMPERATURES THROUGH SATURDAY.

SEVERAL VORT CENTERS SHOWING UP ON WATER VAPOR LOOP. ONE WITH
SUBTROPICAL FLOW COMING INTO CENTRAL ROCKIES, ANOTHER IN THE
SOUTHERN BRANCH JET MOVING INTO NERN COLORADO AND THE LARGEST ONE
CUTTING ACROSS NEBRASKA. THINK THE VORT IN NERN CO TO BRING US ARE
CHANCE OF THUNDER TONIGHT. THE MODELS DO A POOR JOB PICKING UP ON
THIS FEATURE. PLENTY OF LOW LEVEL JUICE ON THE LOOSE WITH 10C H85
DEWPOINTS INTO ERN COLORADO/WRN KS AND 60 SFC DEWPOINTS RUNNING UP
INTO SOUTH DAKOTA. VORT MAXES WILL DRAG A BOUNDARY DOWN THE FRONT
RANGE TONIGHT AND WILL MOVE INTO NORTHWEST KANSAS. THIS BOUNDARY
WILL PROVIDE THE BEST FOCUS FOR POSSIBLY SEVERE CONVECTION ACROSS
THE NORTH CWA. COOLER AIRMASS NOTED TRYING TO MOVE EAST AS H85 WARM
AIR ADVECTION MOVES ACROSS AHEAD OF VORT. THIS AIR IS A LITTLE MORE
STABLE FROM GCK TO THE EAST. WILL NOT MENTION SEVERE FOR DODGE
GROUP BUT WILL CONT WITH SEVERE IN WEST WHERE BEST THERMODYNAMICS
ARE COMING TOGETHER. WBZ HEIGHTS ARE RUNNING AROUND 9700 FT AGL SO
SOME LARGE HAIL NOT OUT OF THE QUESTION. WILL GO WITH 40 TO 50 POPS
ALL AREAS EXCEPT FOR NORTH WITH 60 POP.

FOR FRIDAY SOME LEFT OVER BOUNDARIES AROUND COULD BE A FOCUS FOR
CONVECTION. WILL CONT WITH A 30 POP TO COVER. MOISTURE AND
INSTABILITY STILL OVHD WITH FCST LIFTED INDEXES RUNNING FROM -4 TO
-6. WILL GO WITH PARTLY CLOUDY WITH TEMPS IN MID 80S.

ON FRIDAY NIGHT AND SATURDAY H5 RIDGING CONTINUES WITH JET DYNAMICS
MOVING AWAY FROM REGION. WITH WEAKER FLOW WILL GO WITH DRY FCST.
TEMPS WARM INTO UPPER 80S TO LOWER 90S AS WARM FRONT MOVES WEST TO
EAST ACROSS THE AREA. WARMEST IN WEST AND COOLEST IN THE EAST.
GUID LOOKS A LITTLE TOO WARM WITH SE SFC WINDS AHEAD OF WARM FRONT.

EXTENDED DISCUSSION...

UPPER RIDGE DEVELOPMENT CONTINUES ON TRACK TO BUILD OVERHEAD BY
MONDAY. VERY WARM TEMPS TO RESULT WITH 7H TEMPS IN THE MID TEENS
CELSIUS. SOUTHERLY FLOW AND WEAK WAVES LIKELY TO CROSS THE AREA IN
THE TROPICAL FEED WILL BRING A SLIGHT THREAT FOR PRECIP DURING EARLY
NEXT WEEK BUT HAVE LITTLE CONFIDENCE IN TIMING AND COVERAGE SO
MENTION OF POPS SEEMS INAPPROPRIATE. FOR THE EARLY PERIODS, ALL
MODELS MOVE VORT MAX ALONG EXTREME SOUTHWEST CALIFORNIA COAST SLOWLY
NORTHEAST UNTIL IT GETS ABSORBED INTO THE FASTER FLOW AND BRINGS IT
INTO NORTHEASTERN COLORADO SATURDAY NIGHT. WITH SPEED AND LOCATION
OF THIS FEATURE LIKELY IN QUESTION, WILL KEEP GOING POPS FOR
SATURDAY NIGHT AND SUNDAY INTACT. FOR TEMPS, WILL RAISE SUNDAY
THROUGH WEDNESDAY TEMPS A BIT AND BEGIN A SLIGHT COOLING TREND FOR
THURSDAY AS HIGH SLIDES NORTH OF THE AREA.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/085 066/090 067 431
GCK 061/084 064/092 066 431
EHA 062/085 062/095 065 531
LBL 062/085 063/092 065 531
HYS 060/083 064/090 065 621
P28 064/085 067/091 071 331

.DDC...NONE.

KRUSE/COLEMAN/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:09 PM CDTSevere Thunderstorm WarningDDCEllis66 min
Jun 29, 9:07 PM CDTSevere Thunderstorm WarningDDCRush38 min
Jun 29, 10:02 PM CDTSevere Thunderstorm WarningDDCStafford58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.